Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2002, 5:28 PM CDT for Winnebago County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 5:28 PM CDT (22:28 UTC)
- Expired
- Aug 21, 2002, 6:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Winnebago County, WI
The radar
The Green Bay radar (KGRB), 74 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:50 PM CDT | Hail 0.75 | Pickett, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
871 WUUS53 KGRB 212228 SVRGRB WIC139-212300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 528 PM CDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNEBAGO COUNTY IN WISCONSIN * UNTIL 600 PM CDT * AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS LOCATED 5 MILES SOUTH OF PICKETT. THAT PLACES IT 16 MILES SOUTHWEST OF OSHKOSH. IT WAS MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... FISK BY 535 PM CDT. WITTMAN FIELD BY 545 PM CDT. OSHKOSH BY 545 PM CDT. WINNEBAGO BY 550 PM CDT. CENTRAL LAKE WINNEBAGO BY 555 PM CDT. IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS. LAT...LON 4393 8888 4375 8866 4392 8841 4423 8841 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 21, 3:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 340 PM CDT WED AUG 21 2002 FOR TONIGHT...REGIONAL RADARS CONTINUE TO SHOW SHOWERS AND THUNDERSTORMS OVER NORTHEAST WISCONSIN SOUTHWEST INTO SOUTHEAST MINNESOTA AND EASTERN IOWA. THINK SEVERE THREAT IS LIMITED TO OUR FAR SOUTHERN TIER OF COUNTIES AROUND OSHKOSH WHERE TEMPERATURES WARMED TO NEAR 80 THIS AFTERNOON. SPC DOES HAVE A SEVERE THUNDERSTORM WATCH OUT FOR SOUTHEAST WISCONSIN UNTIL 8 PM JUST SOUTH OF OUR CWA. FOR TOMORROW...MODEL RH FIELDS WOULD INDICATE A PARTIAL CLEARING TREND ACROSS THE CWA...ESPECIALLY DURING THE AFTERNOON HOURS. WILL BUMP UP WINDS UP TO 15 TO 25 MPH OVER THE EASTERN CWA FROM GREEN BAY AND THE FOX CITIES EAST TO THE LAKE BASED ON ETA SURFACE WIND FORECAST. CANADIAN HIGH WILL BUILD INTO THE REGION THURSDAY NIGHT AND FRIDAY...BRINGING FALLISH CONDITIONS. LOWS UP NORTH WILL DROP INTO THE MIDDLE TO UPPER 40S WHILE READINGS OVER THE SOUTH WILL BE FROM 50 TO 55. HIGHS WILL REACH THE 70S BOTH THURSDAY AND FRIDAY...BUT WILL UNDERCUT GUIDANCE VALUES...ESPECIALLY IN THE EAST DUE TO NORTHEAST FLOW OFF THE COOLER LAKE. A REINFORCING COLD FRONT WILL DROP SOUTHEAST INTO THE AREA ON SATURDAY. ETA WAS PROGGING DECENT LOW LEVEL MOISTURE AHEAD OF IT ALONG WITH 850/700MB LAPSE RATES AROUND 6C. A SLIGHTLY COOLER AIR MASS WILL FILTER INTO ON SUNDAY...THEREFORE WILL DROP HIGH TEMPERATURES BACK A FEW DEGREES FROM THE PREVIOUS FORECAST. REMAINDER OF THE FORECAST PERIOD REMAINS DRY...ASSUMING THAT THE MRF BLOCKING PATTERN DOES DEVELOP. .GRB...NONE. ECKBERG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 21, 12:00 PM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT WED AUG 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING. A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT. THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Aug 21, 12:00 PM CDT, 5 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT WED AUG 21 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING. A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT. THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Aug 21, 4:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Aug 21, 4:37 PM CDT | Special Marine Warning | GRB | 83 min | |
| Aug 21, 6:26 PM CDT | Special Marine Warning | GRB | 79 min | |
| Aug 21, 6:26 PM CDT | Special Marine Warning | GRB | 79 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.